Byon December 21, 2016
The use of pain relievers over a long time may increase the risk of hearing loss, researchers report.
Using data from the Nurses’ Health Study, a team led by researchers from Harvard-affiliated Brigham and Women’s Hospital in the U.S. has found evidence that the duration of use of over-the-counter medications for pain relief, including ibuprofen or acetaminophen, is associated with higher risk of hearing loss.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” said senior author Dr. Gary Curhan in a statement. “Assuming causality, this would mean that approximately 5.5 per cent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use.”
The research team examined data from more than 54,000 women between the ages of 48 and 73 enrolled in the Nurses’ Health Study. They analysed information on their use of aspirin, ibuprofen, and acetaminophen, as well as self-reported hearing loss.
Longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss. The team did not find a significant association between hearing loss and duration of usual-dose aspirin use.
“Hearing loss is extremely common in the United States and can have a profound impact on quality of life,” added Dr. Curhan. “Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss.”
The study’s authors note that the National Institutes of Health data are limited to mostly older, white women and that further investigation in larger groups and among other populations will be important to understand the connection more.
They also stressed that this was an observational study that does not prove cause and effect.
The research was first published in the American Journal of Epidemiology.
© Cover Media